Alert archive / South Dakota / Tornado Warnings in 2006

Tornado Warning 9, NWS Aberdeen, SD

September 16, 2006Clark County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Sep 16, 2006, 4:29 PM CDT for Clark County, South Dakota. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2006, 4:29 PM CDT (21:29 UTC)
Expired
Sep 16, 2006, 5:15 PM CDT
In force
46 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Clark County, SD

The radar

The Aberdeen radar (KABR), 72 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 4:50 PM CDTTORNADO4 N Clark, SDBRIEF TOUCHDOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 16, 1:53 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
481 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KABR 162129
TORABR
SDC025-162215-
/O.NEW.KABR.TO.W.0009.060916T2129Z-060916T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
429 PM CDT SAT SEP 16 2006

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  CLARK COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 515 PM CDT

* AT 425 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO NEAR
  HILLCREST COLONY...MOVING NORTHEAST AT 15 MPH.

* THE TORNADO WILL BE NEAR...
  CROCKER AROUND 440 PM CDT...
  BRADLEY AROUND 455 PM CDT...

THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING
SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4500 9789 4488 9770 4502 9751 4514 9753
      4515 9776

$$
HINTZ
2 follow-up statements
000 
WWUS53 KABR 162140
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
439 PM CDT SAT SEP 16 2006

SDC025-162215-
/O.CON.KABR.TO.W.0009.000000T0000Z-060916T2215Z/
CLARK SD-
439 PM CDT SAT SEP 16 2006

...A TORNADO WARNING CONTINUES FOR CLARK COUNTY UNTIL 515 PM CDT...

AT 438 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO.  THIS
TORNADO WAS LOCATED NEAR HILLCREST COLONY...OR NEAR CLARK.  THIS 
TORNADO WAS MOVING NORTHEAST AT 20 MPH.

THE TORNADO WILL BE NEAR...
  CROCKER BY 515 PM CDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4500 9789 4488 9770 4502 9751 4514 9753
      4515 9776

$$
HINTZ
000 
WWUS53 KABR 162212
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
512 PM CDT SAT SEP 16 2006

SDC025-162222-
/O.EXP.KABR.TO.W.0009.000000T0000Z-060916T2215Z/
CLARK SD-
512 PM CDT SAT SEP 16 2006

...THE TORNADO WARNING FOR CLARK COUNTY HAS BEEN ALLOWED TO EXPIRE...

AT 509 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. THEREFORE...
THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTHEASTERN SOUTH DAKOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 100 AM CDT SUNDAY MORNING FOR WEST CENTRAL MINNESOTA.

LAT...LON 4500 9789 4488 9770 4502 9751 4514 9753
      4515 9776

$$
HINTZ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Sep 16, 2:42 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Sep 16, 2:42 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
242 PM CDT SAT SEP 16 2006

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT.
STARTING TO SEE CONVECTION ACROSS JONES AND LYMAN COUNTIES THIS
AFTERNOON AS UPPER LEVEL WAVE AND JET MAX MOVE OVER THE AREA.
TORNADO WATCH 774 IN EFFECT UNTIL 10 PM CDT THIS EVENING. EXPECT
AREAL COVERAGE AND INTENSITY TO INCREASE DURING THE REMAINDER OF
THE AFTERNOON AND INTO THE EVENING HOURS. HAVE ALSO DELAYED THE
START OF WIND ADVISORY UNTIL 09Z TONIGHT. MODELS DO NOT REALLY
BRING STRONGER WINDS INTO CENTRAL SD UNTIL VERY EARLY TOMORROW
MORNING...WITH WINDS INCREASING DURING THE DAY...ESPECIALLY ACROSS
THE NORTHERN CWA. THE REMAINDER OF THE FORECAST WAS STILL ON
TRACK. ONLY CHANGE WAS TO LESSEN PRECIP CHANCES ACROSS THE
SOUTHERN CWA FOR SUNDAY AS IT APPEARS PRECIP WILL START IN ND AND
MOVE SOUTH INTO SD THROUGHOUT THE DAY. MAY ALSO NEED A WIND
ADVISORY FOR MONDAY AS STRONG PRESSURE GRADIENT REMAINS OVER THE
AREA.

.LONG TERM...BIGGEST CHALLENGE TO THE EXTENDED WILL BE PCPN CHANCES
MID-WEEK...AND TEMPS HEADING INTO THE WEEKEND.

TUESDAY STARTS OFF WITH NORTH FLOW BEHIND EXITING CLOSED SYSTEM. AS
USUAL...LOW LEVEL CAA STRATUS IS A CONCERN ALONG ERN SD FOR THE DAY
TUESDAY...BUT SHOULD REMAIN DRY AND QUIET OVERALL. BRIEF 5H RIDGE
PASSES OVER THE AREA WEDNESDAY IN ADVANCE OF NEXT 5H SYSTEM CLOSING
OFF BY THURSDAY OVER CWA. CURRENTLY HAVE LIGHT RAIN IN
FORECAST...AND SAW NO REAL REASON TO DIFFER ON THINKING...ALTHO
STRONG 7H THETA-E FORCING IN ADVANCE OF WAVE COUPLED WITH UPPER
DIVERGENT SIGNAL AND SMALL AREA OF 7H LAPSE RATES COLDER THAN 7
DEGREE C GIVES A HINT THAT SOME ISO/SCT CONVECTION COULD OCCUR AS
WELL. DID UP POPS SLIGHTLY IN THE CHC CATEGORY FROM NW-SE ACROSS CWA
AS GFS/ENSEMBLES POINT TOWARD THIS AREA AS BEST
FORCING/FRONTOGENESIS TAKING PLACE. BEHIND THIS SYSTEM AS IT
PASSES...85H TEMPS STAY IN THE ZERO TO +5 RANGE ALL CWA WIDE...SO
CONTINUED COOL ALSO LOOKS OK.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 4 AM CDT /3 AM MDT/ TO 8 PM CDT /7 PM MDT/
     SUNDAY FOR BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-
     HUGHES-HYDE-JONES-LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-
     WALWORTH.
MN...NONE.
&&

TT/DH
Hazardous weather outlook, Sep 16, 4:58 AM CDT, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
458 AM CDT SAT SEP 16 2006

SDZ003-015-033>035-045-048-051-171000-
CORSON-DEWEY-STANLEY-SULLY-HUGHES-JONES-LYMAN-BUFFALO-
458 AM CDT SAT SEP 16 2006 /358 AM MDT SAT SEP 16 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON WITH
LARGE HAIL AND DAMAGING WINDS POSSIBLE. OTHERWISE...STRONG WEST TO
NORTHWEST WINDS ARE EXEPCTED TO DEVELOP TONIGHT FROM 25 TO 40 MPH
WITH GUSTS TO 50 MPH. A WIND ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WINDS ARE EXPECTED TO CONTINUE INTO SUNDAY EVENING AS THE
WIND ADVISORY CONTINUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

MNZ039-046-SDZ006>008-011-018>023-171000-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
458 AM CDT SAT SEP 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS
WITH A TORNADO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND THIS EVENING.

SDZ004-005-009-010-016-017-036-037-171000-
CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-POTTER-FAULK-HYDE-HAND-
458 AM CDT SAT SEP 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS
WITH A TORNADO POSSIBLE. OTHERWISE...STRONG WEST TO NORTHWEST
WINDS ARE EXEPCTED TO DEVELOP TONIGHT FROM 25 TO 40 MPH WITH GUSTS
TO 50 MPH. A WIND ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WINDS ARE EXPECTED TO CONTINUE INTO SUNDAY EVENING AS THE
WIND ADVISORY CONTINUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND TONIGHT.

MOHR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 4:39 AM CDTWind AdvisoryABRBuffalo, Campbell, Corson, Dewey, Edmunds, Faulk and 10 more41 hr
Sep 16, 4:25 PM CDTSevere Thunderstorm WarningABRHughes, Stanley35 min
Sep 16, 4:35 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson25 min
Sep 16, 4:54 PM CDTTornado WarningABREdmunds, McPherson21 min
Sep 16, 4:56 PM CDTSevere Thunderstorm WarningABRDay, Marshall49 min
Sep 16, 5:06 PM CDTSevere Thunderstorm WarningABRDeuel24 min
Sep 16, 5:09 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson19 min
Sep 16, 5:11 PM CDTSevere Thunderstorm WarningABRFaulk49 min
Sep 16, 5:30 PM CDTSevere Thunderstorm WarningABREdmunds25 min
Sep 16, 5:40 PM CDTSevere Thunderstorm WarningABRCodington35 min
Sep 16, 6:13 PM CDTSevere Thunderstorm WarningABRCodington32 min
Sep 16, 6:27 PM CDTSevere Thunderstorm WarningABRGrant33 min
Sep 16, 6:51 PM CDTSevere Thunderstorm WarningABRHamlin24 min

Nearby

Tornado Warnings in South Dakota, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.